How to Spot an Overdose (And When to Use Narcan)
August 30, 2023, ATLANTA, GA — Recognizing the signs of an overdose can save someone’s life. Atlanta has a high rate of substance use, and with fentanyl-related incidents on the rise, it’s critical to have a plan of action in case someone near you experiences an overdose. However, many people do not know how to identify when someone overdoses on substances.
Overdose is life-threatening. Therefore, it is crucial to recognize the signs and take immediate action. StopHIVATL is a non-profit organization dedicated to providing those with a relationship to substances with the essential skills and resources to prevent incidents and harm. With the correct information, instructions, and tools, you can take action during an emergency and potentially save a life. This newsletter offers valuable insights on how to identify an overdose and when to administer Narcan.
We will discuss the following in this article:
- Where to get supplies in Atlanta that can help prevent overdose-related incidents, including:
- Narcan (Naloxone)
- Fentanyl test strips
- How to identify signs of an overdose.
- What to do if someone is overdosing.
Where to Get Narcan (Naloxone) in Atlanta
To help someone experiencing an overdose, you need the right tools. One of the most effective tools for saving lives is Narcan, which is a medication that can reverse the effects of an overdose. By carrying Naloxone (commonly known by its brand name, NARCAN®), you can prevent a medical emergency from becoming fatal.
Having or knowing how to obtain Naloxone can be a life-saving tool, especially if you’re involved in circles where drug use is prevalent. The good news is that you can get Naloxone for free in various hubs around Atlanta. Some of these places include the Little Five Points Pharmacy, your local SSP distributor, or the state’s mail-to-order program at georgiaoverdoseprevention.org.
Where to Get Fentanyl Test Strips
As one of the leading causes of overdose in the United States, fentanyl in street substances threatens the safety of drug users. Fentanyl is a potent synthetic opioid used to increase a person’s high.
By testing your substances for fentanyl, you can foster a safer experience for those who use substances. Fentanyl test strips are evidence-based tools that help prevent fatal injury in our communities. You can discreetly order free fentanyl test strips on our website.
Signs of an Overdose
When a person experiences an overdose, there are usually tell-tale signs you should not ignore. Symptoms are typically visual, physical, and behavioral, so it is important never to use alone. Some of these symptoms can be, but are not limited to:
- Changes in physical appearance
- People with lighter skin colors become pale or blue
- People with browner tones turn purple
- Slowed breathing
- Pin-point pupils
- Snoring, gurgling, or choking
What To Do In the Case of an Overdose
If you notice someone is overdosing, taking immediate action can save their life. A person overdosing requires immediate attention. However, witnessing someone overdose can be distressing and may cause panic among those present. Being prepared and knowing what to do in the case of an overdose beforehand can help prevent any delay in life-saving care.
Attempt to Stimulate
Once you realize someone is overdosing, you need to try and get that person responsive to stimuli. You can:
- Shake the person
- Give a sternum rub with your knuckles
- Gently pinch behind the person’s arms
Turn Person On Their Side
If a person experiences an overdose, they are at risk of vomiting. Although a common sign of overdose, this can cause a person to choke or inhale vomit into their lungs—which can be life-threatening. If you can, turn the person on their side if they are unconscious. The position is called the “recovery position” and can help a person breathe properly.
Each box of Narcan comes with two doses. Place the nozzle inside the person’s nose and push down on the plunger.
If they are responsive, place them on their side in the recovery position and monitor their progress. Explain what happened, and ensure they do not take more substances. Naloxone wears off in 30 to 90 minutes. If you choose not to seek medical attention, stay with the person for at least 3 hours to ensure their overdose does not return. If it does, call 911 after administering the second dose of Narcan (if available).
If the person is unresponsive after two minutes, you can give them a second dose (if available). Call 911.
If someone overdoses and remains unresponsive, seek medical attention immediately. Call 911 and inform the operator of the person’s condition. The operator may provide some instructions so you can stabilize them until help arrives. In Georgia, the law protects you and the person experiencing an overdose from criminal charges.
About StopHIVATL: StopHIVATL is an organization that promotes harm reduction, sexual health, sex positivity, and health engagement. They provide inclusive, zero-judgment information and resources on sexual health, drug user safety, Mpox, community events, and more. The testing, prevention (PrEP), and treatment resources StopHIVATL refer to interested parties are always confidential, secure and accessible to those living in Fulton, Gwinnett, DeKalb, and Cobb Counties.
Want to learn more about StopHIVATL’s mission and services? Visit www.stophivatl.org